PNA Medical Corner: Hyperglycemia and Acromegaly
This month the PNA Medical Corner spotlights an article written by PNA professional member Dr. Susan Samson, who serves as a Professor at Baylor University and Medical Director of the Pituitary Center at the Baylor College of Medicine in Houston, Texas. The study is called Management of Hyperglycemia in Patients With Acromegaly Treated With Pasireotide LAR, and appeared in the July 29th issue of the journal Drugs. Here is the abstract.
Drugs. 2016 Jul 29. [Epub ahead of print]
Pasireotide (Signifor®) long-acting release (LAR) is a next-generation somatostatin receptor ligand (SRL) approved for treatment of patients with acromegaly who have had an inadequate response to surgery or for whom surgery is not an option. Pasireotide LAR has been shown to be more effective than other SRLs in providing biochemical control in patients with acromegaly. However, hyperglycemia-related adverse events were more frequent in patients treated with pasireotide LAR than in those treated with other SRLs. Given the effectiveness of pasireotide LAR, it is important to understand whether these hyperglycemia-related events are manageable and, if so, the appropriate steps to take to manage them. In patients treated with pasireotide LAR, levels of fasting plasma glucose (FPG) and glycated hemoglobin (HbA1c) increased in the first 1-3 months and stabilized for as long as 26 months thereafter. In phase III trials of patients with acromegaly, only 3.4-3.8 % discontinued pasireotide LAR because of hyperglycemia-related adverse events. In cases in which pasireotide LAR was discontinued, FPG and HbA1c levels returned to baseline. Frequent monitoring of glucose levels is recommended, especially immediately after initiating and discontinuing pasireotide LAR. The treatment strategies suggested herein are made on the basis of available clinical data from healthy volunteers and post hoc analyses of phase III trials. Data from several clinical trials indicate a predictable and possibly reversible hyperglycemic effect that is manageable with proactive monitoring and available antidiabetic medications.